Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

On Neumann eigenfunctions in lip domains


Authors: Rami Atar and Krzysztof Burdzy
Translated by:
Journal: J. Amer. Math. Soc. 17 (2004), 243-265
MSC (2000): Primary 35J05; Secondary 60H30
DOI: https://doi.org/10.1090/S0894-0347-04-00453-9
Published electronically: February 11, 2004
MathSciNet review: 2051611
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A ``lip domain'' is a planar set lying between graphs of two Lipschitz functions with constant 1. We show that the second Neumann eigenvalue is simple in every lip domain except the square. The corresponding eigenfunction attains its maximum and minimum at the boundary points at the extreme left and right. This settles the ``hot spots'' conjecture for lip domains as well as two conjectures of Jerison and Nadirashvili. Our techniques are probabilistic in nature and may have independent interest.


References [Enhancements On Off] (What's this?)

  • 1. O. Adelman, K. Burdzy and R. Pemantle (1998). Sets avoided by Brownian motion. Ann. Probab. 26, 429-464. MR 99i:60152
  • 2. R. Atar (2001). Invariant wedges for a two-point reflecting Brownian motion and the ``hot spots'' problem. Elect. J. of Probab. 6, paper 18, 1-19. MR 2002i:60146
  • 3. R. Bañuelos and K. Burdzy (1999). On the ``hot spots'' conjecture of J. Rauch. J. Funct. Anal. 164, 1-33.MR 2000m:35085
  • 4. R. Bass and K. Burdzy (1992). Lifetimes of conditioned diffusions. Probab. Theory Related Fields 91, 405-443. MR 93e:60155
  • 5. R. Bass and K. Burdzy (2000). Fiber Brownian motion and the `hot spots' problem. Duke Math. J. 105, 25-58. MR 2001g:60190
  • 6. R. F. Bass and E. P. Hsu (1991). Some potential theory for reflecting Brownian motion in Hölder and Lipschitz domains. Ann. Probab. 19, 486-508. MR 92i:60142
  • 7. K. Burdzy and Z.-Q. Chen (1998). Weak convergence of reflecting Brownian motions. Elect. Comm. in Probab. 3, 29-33.MR 99d:60091
  • 8. K. Burdzy and Z.-Q. Chen (2002). Coalescence of synchronous couplings. Probab. Theory Related Fields 123, 553-578.MR 2003e:60184
  • 9. K. Burdzy and W. S. Kendall (2000). Efficient Markovian couplings: examples and counterexamples. Ann. Appl. Probab. 10, 362-409.MR 2002b:60129
  • 10. K. Burdzy and W. Werner (1999). A counterexample to the ``hot spots" conjecture. Ann. Math. 149, 309-317. MR 2000b:35044
  • 11. K. L. Chung (1984). The lifetime of conditioned Brownian motion in the plane. Ann. Inst. Henri Poincaré 20, 349-351. MR 86d:60088
  • 12. J. L. Doob. Classical Potential Theory and Its Probabilistic Counterpart. Springer-Verlag, New York, 1984. MR 85k:31001
  • 13. R. Hempel, L. A. Seco and B. Simon (1991). The essential spectrum of Neumann Laplacians on some bounded singular domains. J. Func. Anal. 102, 448-483. MR 93h:35144
  • 14. D. Jerison and N. Nadirashvili (2000). The ``hot spots'' conjecture for domains with two axes of symmetry. J. Amer. Math. Soc. 13, 741-772. MR 2001f:35110
  • 15. I. Karatzas and S. E. Shreve. Brownian Motion and Stochastic Calculus, second edition, Springer, New-York, 1991. MR 92h:60127
  • 16. B. Kawohl. Rearrangements and Convexity of Level Sets in PDE. Lecture Notes in Mathematics 1150, Springer, Berlin, 1985. MR 87a:35001
  • 17. W. S. Kendall (1989). Coupled Brownian motions and partial domain monotonicity for the Neumann heat kernel. J. Funct. Anal. 86, 226-236.MR 90m:58203
  • 18. M. Sharpe. General Theory of Markov Processes. Academic Press, New York, 1989. MR 89m:60169
  • 19. P. L. Lions and A. S. Sznitman (1984). Stochastic differential equations with reflecting boundary conditions. Comm. Pure appl. Math. 37, 511-537.MR 85m:60105
  • 20. M. Pascu (2002). Scaling coupling of reflecting Brownian motions and the hot spots problem. Trans. Amer. Math. Soc. 354, 4681-4702. MR 2003i:60141
  • 21. P. Protter. Stochastic Integration and Differential Equations. A New Approach. Springer-Verlag, Berlin (1990). MR 91i:60148
  • 22. F.-Y. Wang (1994). Application of coupling methods to the Neumann eigenvalue problem. Probab. Theory Related Fields 98, 299-306. MR 94k:58153

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 35J05, 60H30

Retrieve articles in all journals with MSC (2000): 35J05, 60H30


Additional Information

Rami Atar
Affiliation: Department of Electrical Engineering, Technion–Israel Institute of Technology, Haifa 32000, Israel
Email: atar@ee.technion.ac.il

Krzysztof Burdzy
Affiliation: Department of Mathematics, University of Washington, Seattle, Washington 98195-4350
Email: burdzy@math.washington.edu

DOI: https://doi.org/10.1090/S0894-0347-04-00453-9
Keywords: Neumann eigenfunctions, reflected Brownian motion, couplings, hot spots problem
Received by editor(s): December 17, 2001
Published electronically: February 11, 2004
Additional Notes: Research partially supported by the fund for the promotion of research at the Technion
The second author gratefully acknowledges the hospitality and financial support of Technion (Israel) and Institut Mittag-Leffler (Sweden). This research was partially supported by NSF Grant DMS-0071486 and ISF Grant 12/98
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society